Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2016, 11:47 PM CDT for Gage County, Lancaster County, Saline County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 11:47 PM CDT (04:47 UTC)
- Expired
- May 25, 2016, 12:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Gage County, NE, Lancaster County, NE, Saline County, NE
The radar
The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:47 PM CDT | TSTM WND GST 60 | 2 N Beatrice, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
963
WUUS53 KOAX 250447
SVROAX
NEC067-109-151-250515-
/O.NEW.KOAX.SV.W.0064.160525T0447Z-160525T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
NORTHERN GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
SOUTHERN LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA...
* UNTIL 1215 AM CDT
* AT 1147 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEATRICE...
MOVING NORTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEATRICE...HICKMAN...FIRTH...DE WITT...CORTLAND...PANAMA...
CLATONIA...HALLAM...PICKRELL...ADAMS...SPRAGUE...FILLEY...
STAGECOACH STATE RECREATION AREA...
BLUESTEM STATE RECREATION AREA AND OLIVE CREEK STATE RECREATION
AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 191.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4029 9692 4035 9692 4035 9696 4064 9692
4061 9647 4026 9648
TIME...MOT...LOC 0447Z 187DEG 31KT 4027 9679
HAIL...0.88IN
WIND...60MPH
$$
MEAD2 follow-up statements
229
WWUS53 KOAX 250457
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1157 PM CDT TUE MAY 24 2016
NEC067-109-151-250515-
/O.CON.KOAX.SV.W.0064.000000T0000Z-160525T0515Z/
SALINE NE-GAGE NE-LANCASTER NE-
1157 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN SALINE...NORTHERN GAGE AND SOUTHERN LANCASTER
COUNTIES...
AT 1157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PICKRELL...OR
7 MILES NORTH OF BEATRICE...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...HICKMAN...FIRTH...DE WITT...CORTLAND...PANAMA...
CLATONIA...HALLAM...PICKRELL...ADAMS...SPRAGUE...FILLEY...
STAGECOACH STATE RECREATION AREA...
BLUESTEM STATE RECREATION AREA AND OLIVE CREEK STATE RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 191.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4029 9692 4035 9692 4035 9696 4064 9692
4061 9647 4026 9648
TIME...MOT...LOC 0457Z 186DEG 32KT 4037 9679
HAIL...0.88IN
WIND...60MPH
$$
MEAD624
WWUS53 KOAX 250508
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CDT WED MAY 25 2016
NEC067-109-151-250517-
/O.EXP.KOAX.SV.W.0064.000000T0000Z-160525T0515Z/
SALINE NE-GAGE NE-LANCASTER NE-
1208 AM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE...NORTHERN
GAGE AND SOUTHERN LANCASTER COUNTIES WILL EXPIRE AT 1215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.
LAT...LON 4029 9692 4035 9692 4035 9696 4064 9692
4061 9647 4026 9648
TIME...MOT...LOC 0503Z 187DEG 31KT 4037 9679
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:25 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 24, 6:25 PM CDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 625 PM CDT TUE MAY 24 2016 .SHORT TERM...(tonight through Friday) Issued at 320 PM CDT Tue May 24 2016 Latest water vapor imagery and RAP 500mb analysis show weak shortwave ridging overhead this afternoon behind a departing complex now over Missouri. Southwesterly flow continues with a few embedded weak shortwaves of interest. The first is over northeast Colorado with another showing up across western Kansas where a few lightning strikes have been noted. Afternoon surface analysis shows area of low pressure over southeast Colorado with very little in the way pressure differences across all of Nebraska and southwest Iowa. Boundary layer moisture remains in place with surface dewpoints fluctuating this afternoon and falling slightly into the upper 50s across our western counties where surface winds turned more southwesterly along a weak boundary. Forecaster uncertainty remains high as a few waves of convection are forecast to drift through the area as early as this evening. With the lack of a strong forcing mechanism late this afternoon into this evening, we continue to question some of the CAM solutions on developing storms over the area before dark. It seems more likely that storms that initiate across western Nebraska and parts of Kansas would spread east/northeast across the forecast area overnight tonight and continue into Wednesday morning. This being said, with a primed and unstable airmass in place, cannot rule anything out and so will continue monitor any convective developments closely. Thunderstorms that roll through overnight should continue into Wednesday morning and exit by afternoon. The cycle continues as several embedded shortwaves drive through southwesterly flow aloft and interact with several boundaries left over from previous convection. A stronger synoptic front will extend northeast from lee cyclone over western Kansas into southeast Nebraska on Thursday which will be the focus for strong thunderstorms Thursday and again on Friday. As has been the case in the past couple days, high moisture content could lead to very heavy rain in the stronger convection. .LONG TERM...(Friday night through Tuesday) Issued at 320 PM CDT Tue May 24 2016 By Friday night, a shortwave trough is forecast to extend across western Nebraska and Kansas and slide northeast into the Missouri River Valley by 00Z Sunday. Lee surface cyclone will also slide east/northeast across Kansas Friday through Saturday with an eastward extending warm front that will continue to be the primary focus for thunderstorm development. Shortwave ridging is expected over the area by mid day Sunday with persistent southwesterly upper level flow into next week. Sunday looks like our best shot at a dry forecast period with pops entering into the picture again Sunday night as a series of shortwaves roll northeast through the region. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday) Issued at 625 PM CDT Tue May 24 2016 Recent trends in visible satellite imagery indicate an agitated cumulus field from west of KLNK and KBIE to near KAUH. Latest surface observations indicate generally light winds with the best low-level convergence nearer to the Platte river. The upshot is that we are uncertain whether storms will arise from this convection. The better potential appears to be after 03 or 04z owing to increased moisture flux and isentropic ascent along the strengthening low-level jet. As such, TEMPO groups for thunderstorms have been included beginning at 04z for KLNK, 05z at KOFK and 06z at KOMA. Thunderstorm activity will likely linger in the vicinity of all TAF sites overnight. We have maintained prevailing VFR conditions with MVFR ceilings and visibilities around the thunderstorms. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Kern LONG TERM...Kern AVIATION...Mead
Hazardous weather outlook, May 24, 3:34 PM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 334 PM CDT TUE MAY 24 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251045- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 334 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING. THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT LEAST THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.
In the hours before
Special weather statement, May 24, 11:43 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1143 PM CDT TUE MAY 24 2016 NEZ066-068-078-088>090-092-250530- JEFFERSON NE-JOHNSON NE-GAGE NE-LANCASTER NE-SALINE NE-PAWNEE NE- OTOE NE- 1143 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE... NORTHEASTERN JEFFERSON...WESTERN JOHNSON...NORTHERN GAGE...SOUTHERN LANCASTER...NORTHWESTERN PAWNEE AND SOUTHWESTERN OTOE COUNTIES UNTIL 1230 AM CDT... AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BEATRICE...MOVING NORTH AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEATRICE...WILBER...FIRTH...DE WITT...CORTLAND...PLYMOUTH... CLATONIA...HALLAM...PICKRELL...ADAMS...FILLEY...SWANTON... CRAB ORCHARD AND OLIVE CREEK STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 197. HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 45. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4026 9637 4029 9709 4058 9706 4058 9643 TIME...MOT...LOC 0443Z 181DEG 55KT 4027 9677 MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:22 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Pawnee | 23 min |
| May 24, 11:43 PM CDT | Special Weather Statement | OAX | Gage | 47 min |
| May 24, 11:55 PM CDT | Special Weather Statement | OAX | Pawnee | 50 min |
| May 25, 12:54 AM CDT | Special Weather Statement | OAX | Butler, Cass, Douglas, Sarpy, Saunders | 51 min |
| May 25, 1:13 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders | 16 min |
| May 25, 1:41 AM CDT | Special Weather Statement | OAX | Douglas, Washington | 49 min |
| May 25, 2:55 AM CDT | Special Weather Statement | OAX | Cedar, Madison, Pierce, Stanton, Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.